Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 154, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 26, 2004, 3:24 PM CDT for Pecos County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2004, 3:24 PM CDT (20:24 UTC)
- Expired
- May 26, 2004, 4:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 153 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 566 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
949 WUUS54 KMAF 262024 SVRMAF TXC371-262130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 323 PM CDT WED MAY 26 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN PECOS COUNTY IN SOUTHWEST TEXAS * UNTIL 430 PM CDT * AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL PECOS COUNTY...OR 22 MILES SOUTH OF FORT STOCKTON...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... SOUTHERN PECOS COUNTY... U S ROUTES 385 AND 285 THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. FOR YOUR PROTECTION... MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3064 10296 3047 10290 3059 10241 3086 10234 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:32 PM CDT, 52 minutes earlier.
Area forecast discussion, May 26, 2:32 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 232 PM CDT WED MAY 26 2004 .SHORT TERM... 18Z SFC OBS SHOW DRYLINE SLOWLY MIXING EWD...AND EAST OF A CNM-MRF LINE. 12Z KMAF SOUNDING SHOWS RELATIVELY UNSTABLE AMS...W/CAPES OF 3000-4000+ J/KG AND SUFFICIENT SHEAR SUCH THAT ISOLD SVR T-STORMS WILL BE POSSIBLE THIS EVENING ALONG THE DRYLINE. MODELS PROGS DEVELOP GOOD MSTR CONVERGENCE AXIS FM THE WRN LOW ROLLING PLAINS SW INTO THE BIG BEND...ALONG W/FAVORABLE H7 TEMPS FOR CONVECTIVE DEVELOPMENT. ABUNDANT AFTERNOON INSOLATION WILL QUICKLY ERODE THE CAP...IF NOT ALREADY...AS A BRIEF CELL ALREADY DEVELOPED NRN LEA COUNTY. GFS STILL HAS THE BEST HANDLE ON THE DRYLINE/LOW LVL MSTR...SO WILL ORIENT GRIDS ALONG THOSE LINES. WILL STICK CLOSE TO PERSISTENCE ON OVERNIGHT TEMPS. .LONG TERM... AN UPPER LEVEL LOW OVER THE DESERT SOUTHWEST WILL TRANSLATE EAST TOWARD THE FORECAST AREA THURSDAY. SURFACE LOW PRESSURE WILL DEVELOP ACROSS THE EASTERN PANHANDLE...WITH THE SURFACE TROUGH AXIS EXTENDING SOUTH THROUGH THE WESTERN LOW ROLLING PLAINS AND THE LOWER TRANS PECOS REGION. THE BEST MOISTURE AND INSTABILITY WILL BE LOCATED ACROSS THE EASTERN PORTION OF THE FORECAST AREA THURSDAY AFTERNOON AND EVENING. THE BEST LIFT/DIFFLUENCE ALOFT FROM THE APPROACHING UPPER SYSTEM WILL TRANSLATE ACROSS THE SOUTHEAST NEW MEXICO PLAINS AND THE NORTHERN PERMIAN BASIN LATE THURSDAY AFTERNOON. AT THIS TIME IT APPEARS THE BEST CHANCES FOR CONVECTION WILL BE SITUATED ACROSS THE PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS. WILL KEEP TSRA POPS IN THE CHANCE CATEGORY OVER THESE AREAS...WITH MORE ISOLATED COVERAGE EXPECTED ACROSS WESTERN AREAS WHERE THE AIRMASS WILL BE DRIER. SOME STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE AGAIN...MAINLY ACROSS THE EASTERN THIRD OF THE AREA...WHERE AFTERNOON CAPE VALUES MAY EXCEED 2000 J/KG EAST OF THE DRYLINE...AND MID LEVEL WIND SPEEDS/SHEAR PROFILES WILL INCREASE DURING THE AFTERNOON AND EVENING (SEE SWODY2 FOR FURTHER DETAILS). EXPECT WIND SPEEDS TO INCREASE ACROSS THE GUADALUPE MOUNTAINS THURSDAY AFTERNOON AND EVENING AS SUBSIDENCE INCREASES BEHIND THE UPPER TROUGH. WE WILL CONTINUE TO MONITOR FOR A POTENTIAL BRIEF HIGH WIND EVENT IN THIS AREA. THUNDERSTORM CHANCES WILL PERSIST THROUGH THURSDAY NIGHT MAINLY ACROSS THE EAST AS THE UPPER TROUGH CONTINUES TO TRACK EAST. THE UPPER LOW WILL PASS NORTHEAST OF THE AREA FRIDAY...WITH WEAK SHORTWAVE RIDGING RETURNING IN ITS WAKE. A BROAD MID LEVEL TROUGH WILL TRANSLATE ACROSS THE NORTHERN STATES THROUGH THE WEEKEND. THIS FEATURE MAY SEND A WEAK COLD FRONT SOUTH TOWARD THE AREA SUNDAY AFTERNOON...BUT THE FRONT MAY ONLY MAKE IT AS FAR SOUTH AS THE NORTHERN COUNTIES. WE WILL CONTINUE A DRY FORECAST TUESDAY AND WEDNESDAY AS LONG RANGE MODELS DEPICT MID LEVEL RIDGING TAKING SHAPE OVER MUCH OF THE SOUTHWEST CONUS...INCLUDING WEST TX AND SOUTHEAST NM BY WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 69 93 66 94 / 10 30 30 0 CARLSBAD NM 63 90 63 97 / 0 20 20 0 DRYDEN TX 72 95 69 94 / 0 20 20 0 FORT STOCKTON TX 70 95 65 97 / 10 20 20 0 GUADALUPE PASS TX 64 85 61 88 / 0 20 20 0 HOBBS NM 66 92 62 94 / 0 20 30 0 MARFA TX 58 85 55 89 / 10 20 10 0 MIDLAND INTL AIRPORT TX 71 93 66 95 / 10 30 30 0 ODESSA TX 69 94 66 97 / 10 30 30 0 WINK TX 69 98 66 101 / 10 20 30 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...RED FLAG WARNING GUADALUPE MOUNTAINS UNTIL 00Z. NM...RED FLAG WARNING GUADALUPE MOUNTAINS UNTIL 00Z. && 44/21
Hazardous weather outlook, May 26, 1:23 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 123 PM CDT WED MAY 26 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 123 PM CDT (1223 PM MDT) WED MAY 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...MAINLY OVER THE BIG BEND...UPPER TRANS PECOS...STOCKTON PLATEAU...PERMIAN BASIN...AND WESTERN LOW ROLLING PLAINS. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING AND GUSTY WINDS. SOME THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS THURSDAY AFTERNOON. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. && THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf. 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:05 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 40 min |
| May 25, 8:46 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 29 min |
| May 26, 3:22 PM CDT | Flash Flood Warning | MAF | Pecos | 4 hr |
| May 26, 5:43 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 62 min |
| May 26, 6:13 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.